Colorado, 2008

Avalanche in Colorado, December 26, 2008

December 26, 2008 · NWS BOU · 1 event in 1 county or zone

Two snowmobilers were killed on the side of Gravel Mountain near Grand Lake. The avalanche occurred when one of the men tried to assist the other, after his snowmobile had become stuck in the snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two snowmobilers were killed on the side of Gravel Mountain near Grand Lake. The avalanche occurred when one of the men tried to assist the other, after his snowmobile had become stuck in the snow. Both men were buried by the slide and died at the scene of the accident. Another snowmobiler was partially buried in the avalanche, but was not injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 26, 3:15 AM MST, 11 hours 25 minutes earlier.

Area forecast discussion, Dec 26, 3:15 AM MST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MST FRI DEC 26 2008

.SHORT TERM...A LARGE UPPER LEVEL TROUGH IS CURRENTLY CENTERED OVER
THE GREAT BASIN WITH A STRONG SOUTHWEST FLOW ALOFT OVER COLORADO. QG
ASCENT AHEAD OF THE TROUGH IS PRODUCING WIDESPREAD SNOW OVER WESTERN
COLORADO AND IN THE MOUNTAINS OF NORTH CENTRAL COLORADO. SATELLITE
IS SHOWING LIFT FROM A 120 KNOT JET IS ENHANCING SNOW OVER PARTS OF
THE STATE. THE GREATEST QG ASCENT AND LIFT FROM THE JET STREAM WILL
BE EARLY THIS MORNING. AMPLE MOISTURE...OROGRAPHIC LIFT FROM THE
STRONG SOUTHWEST FLOW AND LAPSE RATES OF AROUND 8 C/KM WILL KEEP
SNOW GOING FOR MOST OF THE DAY ACROSS THE MOUNTAINS. DECREASING
MOISTURE...WEAKENING FLOW ALOFT AND A STABILIZING AIR MASS WILL
CAUSE SNOW TO DECREASE LATE THIS AFTERNOON AND WILL COME TO AN END
AFTER MIDNIGHT TONIGHT. WILL KEEP THE WINTER WEATHER ADVISORY GOING
THROUGH 5 PM THIS AFTERNOON WHERE ANOTHER 3 TO 6 INCHES OF SNOW IS
EXPECTED IN FAVORED UPSLOPE AREAS. LESSER AMOUNTS WILL BE FOUND IN
THE VALLEYS AND ALSO ALONG NORTHEAST FACING SLOPES.

FOR THE PLAINS...GUSTY SOUTHWEST WINDS HAVE FORMED OVER SOUTHERN AND
EASTERN PARTS OF THE FORECAST AREA THIS MORNING IN RESPONSE TO A
SURFACE LOW OVER WYOMING. THIS LOW WILL MOVE EAST INTO SOUTH DAKOTA
AND NEBRASKA LATE THIS MORNING. AS THE LOW PROGRESSES EAST IT WILL
CAUSE WINDS TO TURN TO THE WEST AHEAD OF A COLD FRONT. THE FRONT IS
POISED TO MOVE ACROSS NORTHEAST COLORADO DURING THE AFTERNOON
BRINGING NORTH TO NORTHWEST WINDS. THE AIRMASS WILL BECOME UNSTABLE
THIS AFTERNOON AND COULD SEE A FEW SNOW SHOWERS. NOT MUCH IN THE WAY
OF MOISTURE WILL BE OVER THE PLAINS SO WILL CUT POPS BACK INTO THE
ISOLATED CATEGORY FOR TODAY AND THIS EVENING. IF ANY SNOW DEVELOPS
IT WILL BE SHORT LIVED AND LIGHT.

.LONG TERM...THE UPPER LEVEL TROUGH WILL MOVE QUICKLY EAST OF THE
AREA ON SAT WITH WNW FLOW ALOFT.  CROSS-SECTIONS SHOW MOISTURE
DECREASING IN THE MTNS IN THE MORNING BUT INCREASING AGAIN LATE SAT
AFTN AND SAT NIGHT AND LINGERING INTO SUN MORNING.  DESPITE
FAVORABLE OROGRAPHICS LAPSE RATES ARE FCST TO BE RATHER STABLE SO
THIS SHOULD KEEP SNOW AMOUNTS ON THE LIGHTER SIDE.  WINDS WILL
INCREASE AS WELL SAT NIGHT INTO SUN ACROSS THE HIGHER MTNS AND OVER
THE FRONT RANGE FOOTHILLS HOWEVER SPEEDS SHOULD REMAIN BLO HIGH WIND
CRITERIA.  OVER NERN CO IT WILL BY DRY ON SAT WITH FAIRLY DECENT
COOLING IN THE 850-700 MB LAYER WHICH SHOULD KEEP HIGHS AROUND 10
DEGREES BLO NORMAL.

BY SUN A FLAT UPPER LEVEL RIDGE WILL BUILD OVER THE AREA WITH WNW
FLOW OVER THE AREA.  CROSS-SECTIONS SHOW MOISTURE DECREASING BY AFTN
IN THE MTNS ALONG WITH MID LVL WARMING WHICH SHOULD DECREASE SNOW
CHANCES.  OVER NERN CO RATHER LOW LEVEL DOWNSLOPE FLOW WILL DVLP
WITH STG WARMING SHOWN IN THE 850-700 MB LAYER.  THIS WILL ALLOW FOR
HIGHS TO RISE AT FM 15-20 DEGREES.  HOWEVER ALONG THE PLATTE RIVER
VALLEY LINGERING SNOWPACK MAY KEEP TEMPS FROM WARMING AS MUCH.  NOT
MUCH CHANGE EXPECTED FOR MON AS A FLAT UPPER LEVEL RIDGE WILL BE
OVER THE AREA WITH LIMITED MOISTURE AND WRM MID LEVEL TEMPS WHICH
SHOULD KEEP THE MTNS AND PLAINS DRY.  ONCE AGAIN WITH DOWNSLOPE LOW
LEVEL FLOW ALONG WITH A FEW MORE DEGREES OF WARMING IN THE LOWER
LEVELS AFTN HIGHS OVER NERN CO SHOULD RISE A FEW MORE DEGREES.  WITH
STABLE LAYER NR MTN TOP WILL SEE PERIODS OF GUSTY WINDS IN THE MTNS
AND FOOTHILLS BOTH DAYS AS WELL.

FOR TUE THE FLOW ALOFT WILL REMAIN WNW WITH SOME INCREASE IN
MOISTURE WHICH COULD LEAD TO A SLIGHT CHC OF SNOW IN THE MTNS.  OVER
NERN CO A CDFNT IS FCST TO MOVE ACROSS ON TUE WHICH WILL BRING
COOLER TEMPS AS READINGS DROP BACK TO NR SEASONAL NORMAL.  LATEST
GFS IS SHOWING SOME WEAK UPSLOPE TUE NIGHT ALONG WITH SOME MOISTURE
OVER NERN CO SO THERE COULD BE A SLIGHT CHC OF SNOW.  BY WED THE
FLOW ALOFT WILL BECOME MORE NWLY WITH A GRADUALLY INCREASE IN
MOISTURE IN THE MTNS ALONG WITH IMPROVING LAPSE RATES FROM WED NIGHT
INTO THU AS A FAIRLY STG UPPER JET MOVES INTO THE AREA.  THUS WILL
LIKELY SEE A BETTER CHC OF SNOW IN THE MTNS WED NIGHT INTO THU.
OVER LOWER ELEVATIONS IT WILL BE DRY ON WED WITH LITTLE CHG IN TEMPS
HOWEVER BY THU THE GFS SHOWS A STRONGER FNT MOVING INTO NERN CO
ALONG WITH SOME UPSLOPE FLOW.  THUS EXPECT COLDER TEMPS WITH
POTENTIALLY A CHC OF SNOW IF ENOUGH MOISTURE IS AVAILABLE.

.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH THE NEXT 24 HOURS. A
SURFACE LOW IS BRINGING SOUTHWEST WINDS THIS MORNING WITH GUSTS UP
TO 25 KNOTS. WINDS WILL TURN WESTERLY AS THE LOW MOVES EAST AROUND
18Z. WINDS WILL SHIFT NORTHERLY THIS AFTERNOON BEHIND A COLD FRONT
THAT WILL PUSH THROUGH THE AREA BETWEEN 19Z AND 22Z. WINDS BEHIND
THE FRONT MAY GUST AS STRONG AS 35 KNOTS. THERE IS A SLIGHT CHANCE
FOR A SNOW SHOWER THROUGH THIS EVENING.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR THE
MOUNTAINS OF NORTH CENTRAL COLORADO THROUGH 5 PM FRIDAY. (ZONES
31...33...AND 34.)

MEIER/RPK
Hazardous weather outlook, Dec 26, 10:33 AM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MST FRI DEC 26 2008

COZ030>051-271300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MST FRI DEC 26 2008

...WINTER WEATHER ADVISORY FOR THE NORTH CENTRAL MOUNTAINS UNTIL
5 PM MST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW WILL CONTINUE IN THE MOUNTAINS TODAY...ESPECIALLY
ALONG AND WEST OF THE CONTINENTAL DIVIDE. AN ADDITIONAL 3 TO 6
INCHES OF SNOW CAN BE EXPECTED IN THE MOUNTAINS...WITH UP TO 3
INCHES IN THE VALLEYS. WIND GUSTS TO 50 MPH WILL CAUSE AREAS OF
BLOWING AND DRIFTING SNOW. THE SNOW WILL DECREASE THIS EVENING
AS THE AIRMASS DRIES.

WESTERLY WINDS OF 15 TO 25 MPH WILL PUSH ACROSS THE PLAINS THIS
AFTERNOON...WITH SOME GUSTS TO 40 MPH POSSIBLE. THE WINDS WILL
DECREASE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 26, 2:40 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146179.